Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 340, NWS Jackson, MS

May 11, 2003Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 2:42 AM CDT for Sunflower County, Washington County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 2:42 AM CDT (07:42 UTC)
Expired
May 11, 2003, 2:55 AM CDT
In force
13 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Sunflower County, MS, Washington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS54 KJAN 110742
SVRJAN
MSC133-151-110755-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
242 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 255 AM CDT

* AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING WINDS OF 60 TO 70 MPH 
  AND PENNY SIZED HAIL...3 MILES NORTHEAST OF STONEVILLE...OR ABOUT 4
  MILES NORTH OF LELAND.  ANOTHER DEVELOPING SEVERE THUNDERSTORM WAS 
  LOCATED ALONG THE MISSISSIPPI RIVER NEAR ERWIN...AND IS EXPECTED TO 
  AFFECT SOUTHERN PARTS OF WASHINGTON COUNTY.  BOTH OF THESE STORMS 
  WERE MOVING EAST AT 65 MPH.

* THESE SEVERE THUNDERSTORMS WILL AFFECT...
  INDIANOLA...
  SUNFLOWER...MOORHEAD
  DODDSVILLE...
  ARCOLA...AND HOLLANDALE

A TORNADO WATCH IS ALSO IN EFFECT FOR SUNFLOWER COUNTY. TORNADOES 
CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.  
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON.


LAT...LON 3370 9047 3348 9047 3312 9093 3315 9108
          3354 9095 3354 9078 3361 9076 3361 9067
          3367 9059

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:22 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 10, 11:22 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1122 PM CDT SAT MAY 10 2003

ILL DO A QUICK UPDATE TO THE TEXT FORECAST (AND SFPMS) TO INCLUDE
TORNADO WATCH NUMBER 353 AND TO REMOVE ANY TIME-DATED REFERENCES.

NO OTHER CHANGES ARE ANTICIPATED AT THIS TIME.

BUTTS

.......... PREVIOUS DISCUSSION ..........
1011 PM CDT SAT MAY 10 2003

A FORECAST UPDATE IS NOT NEEDED AT THIS TIME.

LATEST SURFACE AND AREA RADAR ANALYSIS HAVE A COLD FRONT FROM JUST
WEST OF QUINCY ILLINOIS...TO HARRISON ARKANSAS...TO JUST SOUTH OF
MCALESTER OKLAHOMA.  SHOWERS AND THUNDERSTORMS...SOME SEVERE...HAVE
DEVELOPED AHEAD OF THE FRONT ACROSS THE MID-MISSISSIPPI VALLEY.

THE FRONT IS STILL ON TRACK TO MOVE THROUGH THE REGION SUNDAY.  IT
SHOULD THEN STALL BRIEFLY...BEFORE MIGRATING BACK NORTH TOWARD
MID-WEEK.

AS FAR AS ANY SEVERE POSSIBILITY FOR OUR NECK OF THE WOODS...I CANT
RULE OUT AN ISOLATED SEVERE STORM (ESPECIALLY ACROSS THE
NORTHWESTERN SECTIONS) OVERNIGHT AS THE FRONT MOVES INTO THE AREA.
TONIGHTS JACKSON SOUNDING HAS A CAPE OF ABOUT 3000 JOULES/KG...
LIFTED INDEX OF -7...AND PRECIPITABLE WATER VALUES OF ABOUT 1.65
INCHES.  SHORT-RANGE MODELS ALSO SHOW SOME ENHANCED UPWARD VERTICAL
MOTION ON THE RIGHT ENTRANCE REGION OF THE UPPER JET...IN THE
VICINITY OF THE SQUALL LINE...AS THE UPPER-LEVEL SYSTEM PULLS OUT.
THERE IS A SMALL (1-2 DEGREE) CAP ABOVE THE BOUNDARY LAYER...BUT
THIS SHOULDNT REALLY HINDER ANY CONVECTION.  SO...I THINK THERE
COULD BE SOME SHOWERS/STORMS JUST AHEAD OF THE FRONT.  HOWEVER...
MOST OF THE DYNAMICAL SUPPORT IS HEADING WELL NORTH.

POINT OF THE STORY...WE CANT RULE OUT AN ISOLATED SEVERE STORM
ACROSS THE NORTHERN COUNTIES...BUT THE GREATER RISK SHOULD BE NORTH
OF THE FORECAST AREA.

I HAVE DONE SOME MINOR UPDATES TO THE GRIDDED FIELD TO ACCOUNT FOR
OBSERVATIONAL TRENDS...BUT THE END RESULT SHOULD NOT CHANGE.

ISC GRIDS HAVE BEEN SENT AND POSTED TO THE WEB.  AN UPDATE TO THE
TEXT FORECAST WILL LIKELY BE PERFORMED CLOSER TO MIDNIGHT TO REMOVE
ANY MIDNIGHT WORDING.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS
Hazardous weather outlook, May 10, 1:21 PM CDT, 13 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL
PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT
OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT
VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE
DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE
PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI
TO BASTROP LOUISIANA LINE.

THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL
MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE
THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE
NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE
SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND
BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE
CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT
MOVES IN FROM THE NORTHWEST.

ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE
MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME
POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE
MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE
WINDS.

...NON PRECIPITATION...
BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON
BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN
ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST.
WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS
TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON
AREA LAKES.  THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE
SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN
PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60
MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE.

DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT
SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO
SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST
UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING
NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE
POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS
CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY
DEPICT THE MOST FAVORABLE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING
IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN
SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:58 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower22 min
May 11, 3:49 AM CDTSevere Thunderstorm WarningJANWashington31 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningJANNewton31 min
May 11, 12:33 PM CDTSevere Thunderstorm WarningJANLauderdale62 min
May 11, 12:52 PM CDTSevere Thunderstorm WarningJANAdams28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.